Thunderstorm Wind, Scott
- When
- March 31, 1:10 PM EST
- Where
- Scott County, 1.81 mi ENE of Winona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.390, -84.400
A few trees were reported down in the Fairview area.
An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening. Most of the severe storms produced large hail. Wind damage was rather limited during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 12:25 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 125 PM EDT SAT MAR 31 2012 .AVIATION...WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA AND STALL. WILL SEE SOME SCATTERED CONVECTION AROUND...SO WILL CARRY VCTS EARLY IN THE PERIOD. WILL HAVE SCATTERED TO BROKEN CLOUDS...MOSTLY AT VFR LEVELS...BUT MAY SEE SOME MVFR CIGS REFORM AT TRI TONIGHT. ALSO FOG DEVELOPMENT POSSIBLE. FOR NOW WILL CARRY MVFR CONDITIONS ALL SITES LATE TONIGHT...BUT CANNOT RULE OUT LOWER CONDITIONS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 429 AM EDT SAT MAR 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 429 AM EDT SAT MAR 31 2012 /329 AM CDT SAT MAR 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 2 NW SEVIERVILLE 35.91N 83.60W
03/30/2012 SEVIER TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK
HIGHWAY.
&&
KGUILLETThe Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A few trees were reported down in the Fairview area.
A few trees were reported down in Lake City.
Golf ball sized hail was reported at Loudon.
Ping pong ball sized hail fell in Clinton.
Penny to quarter sized hail was reported in Vonore.
Golf ball sized hail fell in the Cherokee National Forest three miles east northeast of Acorn.
Quarter size hail was reported in West Knoxville.
Quarter size hail was reported in Soddy-Daisy.
Golf ball sized hail fell in the Cherokee National Forest near Acorn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374019, 374020, 373990, 373999, 373995, 373997, 373991, 373993, 373998.